Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 79, NWS Quad Cities, IA

June 18, 2001Delaware County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 18, 2001, 12:54 AM CDT for Delaware County, Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 18, 2001, 12:54 AM CDT (05:54 UTC)
Expired
Jun 18, 2001, 1:45 AM CDT
In force
51 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Delaware County, IA

The radar

The Quad Cities radar (KDVN), 120 km from the middle of the area, began a volume at 05:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1681 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1681 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1616 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

819 
WUUS53 KDVN 180554 CCA
SVRMLI
IAC055-180645-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1254 AM CDT MON JUN 18 2001

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DELAWARE COUNTY IN NORTHEAST IOWA

* UNTIL 145 AM CDT

* AT 1246 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 2 MILES
  NORTHWEST OF COFFINS GROVE PARK...OR 6 MILES NORTHWEST OF
  MANCHESTER...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   MANCHESTER BY 1255 AM CDT.
   ONEIDA BY 100 AM CDT.
   EARLVILLE BY 105 AM CDT.
   PETERSBURG BY 110 AM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 4263 9160 4230 9157 4231 9115 4263 9116

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:55 PM CDT, 9 hours 59 minutes earlier.

Area forecast discussion, Jun 17, 2:55 PM CDT, 9 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
255 PM CDT SUN JUN 17 2001

ZONAL FLOW CONTINUES ACROSS NORTHERN CONUS WITH IMBEDDED SHORTWAVES
AND UPPER JET FEATURES TO INTERACT WITH VARIOUS SURFACE BOUNDARIES
OVER REGION TO KEEP THUNDERSTORM CHANCES IN FORECAST THROUGH AT
LEAST NEXT 48 HOURS. AT SURFACE...WARM FRONT REACHED FROM LOW OVER
SW SD ARCHING SE ACROSS NE NEB INTO W CENTRAL IA AND THEN ALONG
IA/MO BORDER TO W CENTRAL IL AT 18Z. PERSISTENT TSRA CONTINUING EAST
INTO NE MO ALONG FRONT. DEWPOINTS POOLING IN UPPER 60S TO LOWER 70S
NORTH OF FRONT IN FAR SOUTHERN ZONES. H85 FRONT AT 12Z WAS IN
SIMILAR LOCATION AS CURRENT SURFACE FRONT WITH NOSE OF 30KT JET
FEEDING HIGH BASED CONVECTION IN NEB INTO FAR WRN IA. 18Z AREA OF 3
HOUR PRESSURE FALLS IN WESTERN IA...H3 DIVERGENCE...AND H5 SHORTWAVE
SHOULD SUPPORT ORGANIZED CONVECTION IN WESTERN IA LATE THIS
AFTERNOON THAT SHOULD TURN E-SE ALONG THICKNESS AXIS AND H85 FRONT
INTO CWA THIS EVENING. HAVE KEPT LIKELY POPS ALONG AND NORTH OF
FRONT IN CENTRAL AND NORTHERN ZONES FOR TONIGHT WITH MENTION OF
HEAVY RAINFALL WITH POSSIBLE TRAINING ALONG FRONT AXIS AS IT LIFTS
NORTH.

GUIDANCE AGAIN IN POOR AGREEMENT WITH SURFACE LOW IN HIGH PLAINS AND
LOCATION OF SURFACE FRONT. WENT ALONG WITH AVN FOR MOST PART WITH
FRONT LIFTING NORTH OF IA/IL TONIGHT AND BREEZY SW WINDS FOR MONDAY.
GUIDANCE TEMPERATURES MAY BE TOO COOL WITH STRONG SW SURFACE FLOW...
BUT MUCH WILL DEPEND ON CLOUD COVER FROM OVERNIGHT CONVECTION AND
WENT NEAR TO SLIGHTLY ABOVE GUIDANCE. WITH OUTFLOW BOUNDARIES MAJOR
FACTOR IN CONVECTION LOCATION...KEPT SCATTERED POPS FOR ALL ZONES.
NW HALF CWA IN SPC MODERATE RISK FOR MONDAY AND WITH FRONT EXPECTED
TO PUSH BACK S-SE WITH AID OF NEXT STONG SHORTWAVE ALONG US/CAN
BORDER OVERNIGHT. GOING LIKELY POPS LOOK REASONABLE. LARGE DIFFERENCE
BETWEEN MAV AND FWC HIGHS FOR TUESDAY DUE TO DIFFERING FRONTAL
POSITION. THINK AVN GOING TOO COLD AND HAVE COMPROMISED TOWARD
WARMER FWC. PINNING DOWN CONVECTION AS IT EXITS TO SE WITH WEAK HIGH
BUILDING IN DIFFICULT...BUT WENT WITH MAINLY MORNING POPS WORDING.

KEPT RAIN CHANCES IN EXTENDED THROUGH THURSDAY AS GUIDANCE CONTINUES
TO INDICATE LONG WAVE POS TILT TROUGH AXIS DEVELOPING OVER GREAT
LAKES BY MIDWEEK AND THEN SHIFTING SE BY FRIDAY. COULD SEE SOME
SHOWERS FRIDAY AND MONDAY IF CUT OFF LOW INDICATED BY MRF DEVELOPS
OVER =OHIO VALLEY...BUT WILL KEEP DRY FOR NOW.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

SHEETS

In the hours before

Local storm report, Jun 17, 8:29 PM CDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
829 PM CDT SUN JUN 17 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0826 PM    APPLE RIVER               IL   FUNNEL CLOUD
06/17/01   JODAVIESS                      JUST NORTH OF
                                          TOWN.
REPORTED BY
                                          PUBLIC.
Special weather statement, Jun 17, 8:45 PM CDT, 4 hours 9 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-180330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
845 PM CDT SUN JUN 17 2001

...SEVERE THUNDERSTORM WATCH NUMBER 438 HAS BEEN CANCELED...

SEVERE THUNDERSTORM WATCH NUMBER 438...WHICH HAD INCLUDED PARTS OF
SOUTHERN IOWA AND NORTHERN MISSOURI...HAS BEEN CANCELED AS OF 830 PM.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATER TONIGHT.

JAZ
Special weather statement, Jun 17, 8:53 PM CDT, 4 hours 1 minute before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-180330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
845 PM CDT SUN
Local storm report, Jun 17, 9:20 PM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
920 PM CDT SUN JUN 17 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0751 PM    EAST DUBUQUE              IL   45 MPH TSTM GUST
06/17/01   JODAVIESS                      8 INCH BRANCH DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0826 PM    APPLE RIVER               IL   FUNNEL CLOUD
06/17/01   JODAVIESS                      JUST NORTH OF
                                          TOWN.
REPORTED BY
                                          PUBLIC.
Local storm report, Jun 18, 12:38 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1238 AM CDT MON JUN 18 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1233 AM    HAZLETON                  IA   1.75 INCH HAIL
06/18/01   BUCHANAN                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 18, 12:50 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1250 AM CDT MON JUN 18 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION.H...

1240 AM    LAMONT                    IA   .75 INCH HAIL
06/18/01   BUCHANAN                       REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 12:22 AM CDTSevere Thunderstorm WarningDVNBuchanan53 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.